Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 25, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 20, 2017, 4:20 PM MDT for Bear Lake County, Caribou County, Idaho. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 4:20 PM MDT (22:20 UTC)
- Expired
- Jul 20, 2017, 4:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bear Lake County, ID, Caribou County, ID
The radar
The Pocatello radar (KSFX), 106 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WUUS55 KPIH 202220
SVRPIH
IDC007-029-202245-
/O.NEW.KPIH.SV.W.0025.170720T2220Z-170720T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
420 PM MDT THU JUL 20 2017
The National Weather Service in Pocatello has issued a
* Severe Thunderstorm Warning for...
Southeastern Caribou County in southeastern Idaho...
Northwestern Bear Lake County in southeastern Idaho...
* Until 445 PM MDT
* At 418 PM MDT, a severe thunderstorm was located near Grace or
southwest of Soda Springs, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations possibly impacted include...
Soda Springs, Grace and Niter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4245 11175 4255 11183 4284 11144 4259 11122
TIME...MOT...LOC 2218Z 236DEG 23KT 4257 11164
HAIL...1.00IN
WIND...60MPH
$$
Huston1 follow-up statement
888
WWUS55 KPIH 202242
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
442 PM MDT THU JUL 20 2017
IDC007-029-202251-
/O.EXP.KPIH.SV.W.0025.000000T0000Z-170720T2245Z/
Caribou ID-Bear Lake ID-
442 PM MDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARIBOU AND
NORTHWESTERN BEAR LAKE COUNTIES WILL EXPIRE AT 445 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm as it
passes south and east of Soda Springs.
LAT...LON 4245 11175 4255 11183 4284 11144 4259 11122
TIME...MOT...LOC 2241Z 236DEG 23KT 4263 11151
$$
HustonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:10 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 2:10 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 210 PM MDT Thu Jul 20 2017 .DISCUSSION...Monsoonal moisture made a stronger push last night than anticipated. As a result, we've had storms over the Snake Plain into the Magic Valley today. A front is moving through the region this afternoon. Thunderstorms will gradually move off to the east with the front this evening. Could see a stray storm remain over the extreme southeast corner late tonight into early Friday morning. Otherwise, drier air will work back into the region providing dry weather through the weekend. Looks like monsoonal moisture returns to the area next week. This will produce a threat for storms just about every day next week. Valle && .AVIATION...Models have done an extremely poor job handling shower and t-storm activity so far today across the region. Based aviation forecast for this afternoon largely on radar and satellite trends, blending toward model guidance early this eve and tonight. Expecting t-storms to continue for the next several hours near KPIH/KIDA, and through early eve near KDIJ, while KSUN/KBYI remain dry. Coverage should remain isolated to scattered, and do not have confidence on timing/coverage to go higher than VCTS. As usual, the strongest cells could produce gusty/erratic outflow winds and some hail. Otherwise, expecting VFR conditions at all terminals through tonight and throughout Fri. Winds this afternoon will be a bit gusty outside of t-storm activity as reflected in the TAFs. -KSmith/Valle && .FIRE WEATHER...Red flag warnings remain in effect until 9 pm for elevations below 6000 feet in zone 476 as well as zone 410 for wind gusts and low humidity. Thudnerstorms occurring along cold front and expect isolated storms late this afternoon and early evening mainly in zones 411 and 413. Expect more docile conditions Friday with wind gusts expected to stay under warning criteria and no thunderstorms expected. Upper ridge builds over Idaho Saturday with hot and dry conditions expected with light winds. Expect a pattern change Monday with monsoonal moisture returning ahead of an approaching trof with showers and thunderstorms possible Monday through Thursday of next week. GK && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-476. &&
In the hours before
Local storm report, Jul 20, 3:23 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
323 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 3 NE TETONIA 43.85N 111.13W
07/20/2017 E0.25 INCH TETON ID TRAINED SPOTTER
TIME ESTIMATED BASED ON RADAR. NO WIND DAMAGE REPORTED.
&&
KSMITHLocal storm report, Jul 20, 3:32 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
332 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 1 SE PALISADES 43.34N 111.21W
07/20/2017 E0.75 INCH BONNEVILLE ID OTHER FEDERAL
LARGE AMOUNTS OF HAIL UP TO PENNY SIZE REPORTED BY BUREAU
OF RECLAMATION OFFICIAL AT PALISADES DAM. HAIL BRIEFLY
COVERED THE GROUND. ALSO VERY HEAVY RAIN AND MINOR
FLOODING. NO WIND DAMAGE OBSERVED. TIME ESTIMATED BASED
ON RADAR.
&&
KSMITHLocal storm report, Jul 20, 3:37 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
337 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST 2 E IRWIN 43.40N 111.23W
07/20/2017 M49 MPH BONNEVILLE ID MESONET
ITD MESONET STATION E1. SENSOR ALSO REPORTED HEAVY RAIN
AND POOR VISIBILITIES WITH STORM.
&&
KSMITHLocal storm report, Jul 20, 4:00 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
400 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL IRWIN 43.40N 111.26W
07/20/2017 E0.75 INCH BONNEVILLE ID SOCIAL MEDIA
TIME ESTIMATED BASED ON RADAR.
&&
KSMITHLocal storm report, Jul 20, 4:01 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
401 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 3 NE TETONIA 43.85N 111.13W
07/20/2017 E0.25 INCH TETON ID TRAINED SPOTTER
TIME ESTIMATED BASED ON RADAR. NO WIND DAMAGE REPORTED.
0206 PM HAIL 3 WSW VICTOR 43.59N 111.18W
07/20/2017 E0.25 INCH TETON ID TRAINED SPOTTER
SIZE OBTAINED FROM HAIL REMAINING ON THE GROUND AFTER THE
STORM. TIME ESTIMATED BASED ON RADAR.
0207 PM HAIL 4 WSW VICTOR 43.58N 111.19W
07/20/2017 E0.88 INCH TETON ID SOCIAL MEDIA
HAIL JUST UNDER QUARTER SIZE REPORTED AT THE BASE OF PINE
CREEK PASS.
0212 PM HAIL VICTOR 43.60N 111.11W
07/20/2017 E0.50 INCH TETON ID SOCIAL MEDIA
DIME SIZE HAIL IN VICTOR. TIME ESTIMATED BASED ON RADAR.
0215 PM TSTM WND GST 2 E IRWIN 43.40N 111.23W
07/20/2017 M49.00 MPH BONNEVILLE ID MESONET
ITD MESONET STATION E1. SENSOR ALSO REPORTED HEAVY RAIN
AND POOR VISIBILITIES WITH STORM.
0218 PM HAIL IRWIN 43.40N 111.26W
07/20/2017 E0.75 INCH BONNEVILLE ID SOCIAL MEDIA
TIME ESTIMATED BASED ON RADAR.
0219 PM HAIL 1 SE PALISADES 43.34N 111.21W
07/20/2017 E0.75 INCH BONNEVILLE ID OTHER FEDERAL
LARGE AMOUNTS OF HAIL UP TO PENNY SIZE REPORTED BY BUREAU
OF RECLAMATION OFFICIAL AT PALISADES DAM. HAIL BRIEFLY
COVERED THE GROUND. ALSO VERY HEAVY RAIN AND MINOR
FLOODING. NO WIND DAMAGE OBSERVED. TIME ESTIMATED BASED
ON RADAR.
0300 PM HEAVY RAIN 3 WSW VICTOR 43.59N 111.18W
07/20/2017 M0.70 INCH TETON ID TRAINED SPOTTER
0.70 INCHES OF RAIN ACCUMULATION FELL WITH THUNDERSTORM
BETWEEN APPROXIMATELY 140 PM MDT AND 300 PM MDT. ALSO PEA
SIZE HAIL.
&&
KSMITHSpecial weather statement, Jul 20, 4:11 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Pocatello ID 411 PM MDT THU JUL 20 2017 IDZ023-025-202245- Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID- 411 PM MDT THU JUL 20 2017 ...STRONG THUNDERSTORM NEAR WEST OF NITER MOVING NORTHEAST THROUGH 445 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm south of Grace or 11 miles southwest of Soda Springs, moving northeast at 20 mph. Dime size hail, heavy rain, frequent lightning and wind gusts up to 50 mph are possible with this storm as it passes through rural Caribou County south of Soda Springs through 445 PM MDT. Locations impacted include... Soda Springs, Grace, Georgetown Summit and Niter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4243 11179 4253 11187 4277 11149 4254 11131 TIME...MOT...LOC 2208Z 239DEG 16KT 4252 11173 Huston
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:25 PM MDT | Special Weather Statement | PIH | Caribou | 50 min |
| Jul 20, 4:22 AM MDT | Red Flag Warning | PIH | Bingham, Bonneville, Butte, Clark, Custer, Fremont and 5 more | 17 hr |
| Jul 20, 12:15 PM MDT | Special Weather Statement | PIH | Power | 45 min |
| Jul 20, 1:02 PM MDT | Special Weather Statement | PIH | Teton | 43 min |
| Jul 20, 1:40 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 50 min |
| Jul 20, 1:47 PM MDT | Special Weather Statement | PIH | Caribou | 43 min |
| Jul 20, 2:03 PM MDT | Severe Thunderstorm Warning | PIH | Teton | 42 min |
| Jul 20, 2:32 PM MDT | Special Weather Statement | PIH | Bonneville | 43 min |
| Jul 20, 3:21 PM MDT | Special Weather Statement | PIH | Caribou | 54 min |
| Jul 20, 4:11 PM MDT | Special Weather Statement | PIH | Caribou | 34 min |
| Jul 20, 4:58 PM MDT | Special Weather Statement | PIH | Caribou | 62 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.